Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 77, NWS Blacksburg, VA

May 20, 2017Campbell County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2017, 6:58 PM EDT for Campbell County, Pittsylvania County, Virginia. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 6:58 PM EDT (22:58 UTC)
Expired
May 20, 2017, 8:00 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Campbell County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 7:12 PM EDTTSTM WND DMG1 Ene Gretna, VATREE DOWN ON MILLSTREAM DR. TIME RADAR ESTIMATED.
May 20, 7:12 PM EDTTSTM WND DMG4 Nne Gretna, VATREE DOWN OVER BANLEY ST. TIME RADAR ESTIMATED.
May 20, 7:12 PM EDTHAIL 1.53 Ene Gretna, VARELAYED BY MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS51 KRNK 202258
SVRRNK
VAC031-143-210000-
/O.NEW.KRNK.SV.W.0077.170520T2258Z-170521T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
658 PM EDT SAT MAY 20 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  South central Campbell County in central Virginia...
  Northeastern Pittsylvania County in south central Virginia...

* Until 800 PM EDT

* At 657 PM EDT, a severe thunderstorm was located near Hurt, moving
  east at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to trees and power lines. 

* Locations impacted include...
  Altavista...
  Hurt...
  Gretna...
  Mt Airy...
  and Long Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3705 7906 3706 7909 3700 7911 3688 7923
      3698 7941 3711 7934 3711 7900
TIME...MOT...LOC 2257Z 291DEG 8KT 3703 7932 

HAIL...1.75IN
WIND...60MPH
 
$$

DS
4 follow-up statements
478 
WWUS51 KRNK 202313
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
713 PM EDT SAT MAY 20 2017

VAC031-143-210000-
/O.CON.KRNK.SV.W.0077.000000T0000Z-170521T0000Z/
Campbell VA-Pittsylvania VA-
713 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTH CENTRAL CAMPBELL AND NORTHEASTERN PITTSYLVANIA COUNTIES...

At 711 PM EDT, a severe thunderstorm was located near Gretna, moving
south at 10 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Gretna...
Mt Airy...
and Chalk Level.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3705 7906 3706 7909 3700 7911 3688 7923
      3698 7941 3703 7938 3709 7920 3711 7915
      3710 7913 3708 7903
TIME...MOT...LOC 2311Z 340DEG 7KT 3700 7931 

HAIL...2.00IN
WIND...60MPH
 
$$

DS
999 
WWUS51 KRNK 202326
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
726 PM EDT SAT MAY 20 2017

VAC031-202334-
/O.CAN.KRNK.SV.W.0077.000000T0000Z-170521T0000Z/
Campbell VA-
726 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CAMPBELL COUNTY 
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3706 7909 3700 7911 3688 7923 3695 7936
      3702 7934
TIME...MOT...LOC 2324Z 339DEG 13KT 3694 7929 

$$

VAC143-210000-
/O.CON.KRNK.SV.W.0077.000000T0000Z-170521T0000Z/
Pittsylvania VA-
726 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN PITTSYLVANIA COUNTY...

At 724 PM EDT, a severe thunderstorm was located over Chalk Level,
moving south at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Mt Airy...
Chalk Level...
and Straightstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3706 7909 3700 7911 3688 7923 3695 7936
      3702 7934
TIME...MOT...LOC 2324Z 339DEG 13KT 3694 7929 

HAIL...2.00IN
WIND...60MPH
 
$$

DS
474 
WWUS51 KRNK 202342
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
742 PM EDT SAT MAY 20 2017

VAC143-210000-
/O.CON.KRNK.SV.W.0077.000000T0000Z-170521T0000Z/
Pittsylvania VA-
742 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR EAST CENTRAL PITTSYLVANIA COUNTY...

At 741 PM EDT, a severe thunderstorm was located over Chalk Level,
moving southeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Mt Airy...
Chalk Level...
and Straightstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3703 7910 3700 7911 3688 7923 3693 7932
      3697 7925 3702 7915
TIME...MOT...LOC 2341Z 321DEG 9KT 3690 7926 

HAIL...1.75IN
WIND...60MPH
 
$$

DS
975 
WWUS51 KRNK 202359
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
759 PM EDT SAT MAY 20 2017

VAC143-210008-
/O.EXP.KRNK.SV.W.0077.000000T0000Z-170521T0000Z/
Pittsylvania VA-
759 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PITTSYLVANIA 
COUNTY WILL EXPIRE AT 800 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

Remember, a Severe Thunderstorm Warning still remains in effect for 
additional portions of east central Pittsylvania County, including 
Java, until 815 PM EDT.

LAT...LON 3703 7910 3700 7911 3688 7923 3693 7932
      3697 7925 3702 7915
TIME...MOT...LOC 2358Z 316DEG 8KT 3689 7923 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:04 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 20, 4:04 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
404 PM EDT Sat May 20 2017

.SYNOPSIS...
Series of cold front will cross through the region tonight
through Thursday and provide several periods of precipitation.
The first will move across southwest Virginia  and northern
North Carolina from east to west tonight, followed by a stronger
front moving from west to east on Monday. The next cold front
comes through Wednesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 350 PM EDT Saturday...

Backdoor cold front extended from around Hot Springs to South
Boston. Air mass ahead of the front was unstable enough for
scattered to numerous thunderstorms. Mean 850-300MB wind is
fairly light crossing the axis of the synoptic scale ridge over
Virginia and North Carolina so storm motion is less than 20 mph
but outflow was also influencing motion and development of
storms.

Front will have little movement until after sunset then will
have a better push southeast. Expect the boundary to reach Boone
and Bluefield after midnight. Low clouds will fill in behind
the front and showers and thunderstorms will diminish overnight
as air mass becomes more stable. Models showed better
convergence by Sunday morning along the backdoor front and with
the approaching cold front from the west.

Stayed at or just below guidance for lows tonight, and took a
couple of degrees off the minimum temperatures in the piedmont
of Virginia and North Carolina. Also went closer to cooler
guidance for the maximum temperatures on Sunday with abundant
clouds and numerous showers expected.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

Our weather will remain unsettled through the short term as the upper
pattern transitions from an eastern ridge to a deepening broad trof
pushing down from the Great Lakes. This will allow a broad surface low
moving into southern Canada to slowly push a diffuse cold front through
the region on Monday, keeping us in a good chance for showers and
thunderstorms. The dynamic support looks rather lackluster in a muddy
convective environment with a relatively low threat for widespread
severe storms. However, a shallow lingering boundary associated with
the retreating wedge and instability pooling ahead of the front seem
capable or supporting some robust storm clusters and high precipitable
water values indicate the potential for heavy rain and possibly
flooding.

The cold front will stall to our east and, after a brief break in
precipitation Monday night into Tuesday, a wave to move up from the
Gulf coast along the front and bring another period of rainfall to the
region. Guidance differs in timing/location of rainfall so will have to
wait for a consensus to develop in later runs to narrow down any
potential hydro issues.

Temperatures look to be cooling to levels a bit below normal for the
first part of next week as we get on the cools side of the front and
deal with considerable cloudiness and precipitation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

The upper trof will develop into a closed low as it moves out of the
Ohio valley and pushes through the Appalachians and central mid
Atlantic region by the end of the week. This will swing another cold
front through the region and bring more thunderstorms to the forecast
for midweek. Dynamics look to be more supportive of a severe threat but
instability is a bit limited so will watch later model runs closely for
potential severe threat Wednesday. As the closed low moves over with a
cold pool aloft to steepen lapse rates, there looks to be a good chance
for thunderstorms with some graupel/small hail on Thursday, before the
upper low slowly departs and we get into some upper ridging and
improving conditions heading into the weekend. Temperatures will be
running slightly below normal through the end of the week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 155 PM EDT Saturday...

Scattered thunderstorms were develop in the central
Appalachians. Expect heavy rain and gusty winds with any of the
stronger storms. A backdoor cold front will push southwest
across the region after sunset. They front was close to KFVX at
18Z and models have it reaching KBLF and KBCB after midnight.
MVFR clouds are expected to fill in behind the front late
tonight. Medium confidence how low the ceilings will be. Bufkit
suggested IFR ceilings are possible.

Amount of cloud cover and location of the front will impact
where there will be thunder and heavier rainfall. Low level
convergence increases Sunday morning. Showers will become
widspread across the region with little improvement in
ceilings.

Extended Aviation Discussion...

Wet weather will continue Sunday night and Monday with an
opportunity for showers and thunderstorms and MVFR ceilings and
visibilitys, especially along and ahead of a cold frontal
passage Monday. Improvement is expected behind Monday's front
with dry weather returning Monday night into Tuesday. Another
front may then bring the next round of showers and subsequent
MVFR by Wednesday. Drier weather with VFR conditions is expected
behind the front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/PM
NEAR TERM...AMS/PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM
Hazardous weather outlook, May 20, 3:56 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 PM EDT Sat May 20 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop again today, mainly
in the afternoon. A few may become strong, producing gusty winds and
hail. In addition, heavy rainfall from slower moving thunderstorms
may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow moving cold front will bring showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 20, 6:05 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     DEBRIS FLOW      1 WSW SIMMONSVILLE      37.38N 80.38W
05/20/2017                   CRAIG              VA   911 CALL CENTER

            MUDSLIDE ALONG ROUTE 658.

&&

WHP
Special weather statement, May 20, 6:13 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
613 PM EDT SAT MAY 20 2017

VAZ024-034-035-202245-
Amherst-Bedford-Rockbridge-
613 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
ROCKBRIDGE...NORTH CENTRAL BEDFORD AND NORTHWESTERN AMHERST
COUNTIES...THE CITY OF BUENA VISTA AND THE CITY OF LEXINGTON...

At 613 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lexington to near Oronoco to Big
Island. Movement was northeast at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lexington...
Buena Vista...
Forks Of Buffalo...
Big Island...
and Rockbridge Baths.

LAT...LON 3774 7909 3754 7923 3747 7948 3766 7937
      3784 7956 3797 7936
TIME...MOT...LOC 2213Z 240DEG 16KT 3783 7945 3768 7926 3752 7939

DS
Special weather statement, May 20, 6:16 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT SAT MAY 20 2017

VAZ034-035-044-045-202245-
Amherst-Campbell-Bedford-Pittsylvania-
616 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN CAMPBELL...NORTHEASTERN PITTSYLVANIA...EASTERN BEDFORD...AND
SOUTHWESTERN AMHERST COUNTIES AND THE CITY OF LYNCHBURG...

At 615 PM EDT, radar indicated strong thunderstorms were located
scattered along a line extending from near Coleman Falls to near
Timberlake to Hurt. Movement was east at 10 mph.

Winds in excess of 40 mph are possible with a couple of these storms.

Locations impacted include...
Lynchburg...
Altavista...
Hurt...
Rustburg...
and Forest.

LAT...LON 3754 7923 3734 7907 3703 7918 3710 7941
      3734 7931 3747 7947
TIME...MOT...LOC 2215Z 270DEG 8KT 3746 7934 3734 7922 3708 7929

DS
Special weather statement, May 20, 6:21 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT SAT MAY 20 2017

WVZ507-508-202245-
Western Greenbrier-Eastern Greenbrier-
621 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
GREENBRIER COUNTY...

At 620 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Rainelle to Quinwood to near Renick. the
storms are nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
and Falling Spring.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3804 8027 3789 8027 3798 8066 3792 8079
      3795 8081 3799 8077 3799 8079 3802 8080
      3803 8082 3804 8083 3806 8080 3806 8082
      3805 8084 3806 8087 3808 8089 3810 8088
      3808 8071 3814 8062
TIME...MOT...LOC 2220Z 176DEG 3KT 3797 8081 3805 8067 3797 8042

DS
Special weather statement, May 20, 6:45 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
645 PM EDT SAT MAY 20 2017

VAZ044-045-202315-
Campbell-Pittsylvania-
645 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL AND NORTH
CENTRAL PITTSYLVANIA COUNTIES...

At 645 PM EDT, a strong thunderstorm was located near Hurt. the storm
is nearly stationary.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Altavista...
Hurt...
and Hodges.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3704 7942 3715 7937 3713 7918 3695 7932
TIME...MOT...LOC 2245Z 308DEG 1KT 3707 7934

DS
Special weather statement, May 20, 6:53 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
653 PM EDT SAT MAY 20 2017

VAZ035-045-202315-
Amherst-Campbell-
653 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
CAMPBELL...AND CENTRAL AMHERST COUNTIES AND THE CITY OF LYNCHBURG...

At 651 PM EDT, radar indicated strong thunderstorms were scattered
along a line extending from Lowesville to near Timberlake. Movement
was northeast at 15 mph.

Winds in excess of 30 mph and brief locally heavy rain are possible
with a couple of these storms.

Locations impacted include...
Lynchburg...
Amherst...
Clifford...
Madison Heights...
and Falconerville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3772 7907 3770 7903 3770 7899 3763 7895
      3734 7904 3731 7924 3738 7924 3739 7923
      3740 7924 3745 7924 3747 7921 3747 7918
      3748 7921 3751 7922 3751 7924 3754 7924
      3777 7911 3778 7907
TIME...MOT...LOC 2251Z 242DEG 15KT 3774 7906 3734 7920

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:55 AM EDTSpecial Weather StatementRNKGrayson, Smyth, Tazewell65 min
May 20, 1:58 AM EDTSpecial Weather StatementRNKGrayson, Wythe, City of Galax32 min
May 20, 2:53 AM EDTSpecial Weather StatementRNKPatrick52 min
May 20, 12:57 PM EDTSpecial Weather StatementRNKGrayson33 min
May 20, 1:09 PM EDTSpecial Weather StatementRNKCraig66 min
May 20, 1:25 PM EDTAreal Flood AdvisoryRNKGrayson3 hr
May 20, 1:30 PM EDTSevere Thunderstorm WarningRNKGrayson60 min
May 20, 1:41 PM EDTSpecial Weather StatementRNKWythe64 min
May 20, 1:48 PM EDTFlash Flood WarningRNKGrayson6 hr
May 20, 2:16 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe45 min
May 20, 2:36 PM EDTSpecial Weather StatementRNKFranklin39 min
May 20, 2:46 PM EDTSpecial Weather StatementRNKBotetourt59 min
May 20, 2:57 PM EDTAreal Flood AdvisoryRNKCarroll, Pulaski, Wythe2 hr
May 20, 3:10 PM EDTSpecial Weather StatementRNKSmyth35 min
May 20, 3:32 PM EDTSpecial Weather StatementRNKGiles43 min
May 20, 3:35 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem55 min
May 20, 3:40 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington65 min
May 20, 4:10 PM EDTSpecial Weather StatementRNKRoanoke35 min
May 20, 4:19 PM EDTFlash Flood WarningRNKCraig6 hr
May 20, 4:23 PM EDTSpecial Weather StatementRNKTazewell52 min
May 20, 4:24 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke66 min
May 20, 4:37 PM EDTSevere Thunderstorm WarningRNKGiles41 min
May 20, 4:45 PM EDTSpecial Weather StatementRNKAlleghany60 min
May 20, 5:06 PM EDTAreal Flood AdvisoryRNKGiles3 hr
May 20, 5:11 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge64 min
May 20, 6:13 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington32 min
May 20, 6:16 PM EDTSpecial Weather StatementRNKCity of Lynchburg29 min
May 20, 6:45 PM EDTSpecial Weather StatementRNKCampbell30 min
May 20, 6:53 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg22 min
May 20, 7:22 PM EDTSevere Thunderstorm WarningRNKPittsylvania53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.